Hello, I am 50 and have been seeing my internist for last few months trying to first get to root cause of sudden weight gain and terrible water retention. I had been on Lexapro (for anxiety as they think I had TIA in Sept 08) and was also put on Prednisone in Feb for respiratory problem. He thought those were culprits to the weight gain but I was NOT convinced of that as he then put me on daily diuretic and then 2x daily for M/W/F...and after 6 wks it had not helped weight issue either.
He diagnosed me as hypothyroid about 8 wks ago and I was taking 25mg of synthroid daily. After 1 wk of Synthroid I had a period...and here I thought I was IN menopause as I hadn't had a cycle in about 7 months. I was also concerned with my liver enzyme results in March since they were 4x what they were in September but he attributed that to my gaining 35 lbs...and thought it was dietary and because I was on anti-depressants, steroids and had quit smoking. I still complained of severe water retention and abdominal bloating, low low pelvic pain (my description was like a wall betwwen us when we have sex) and like I'm sitting on something foreign. Then I told him my husband said it felt like I was swollen when we have sex..and I have NO libido. He told me to make appt with my GYN and also to discuss possible hormone therapy for the libido. Now let me say I love this internist, he's new for us in the last year and was a personal reference from a friend of ours who was the Chief of Staff.
Then they called to tell me my thryoid level had not improved so he bumped me to 50mg and said he had ordered an ovarian US for me. I think my telling him my husband's comment must have perked his ears because when I left he simply said schedule thryoid level check appt in 90 days and with healthier diet and more exercise he expected to see my weight down at that point. So I went yesterday for US which was unusually painful, especially the vaginal part...and I have pretty high pain tolerance but was in tears.
Internist called me before end of day to say I have complex cyst 3x3cm on right ovary, and 1.5 cyst (didn't say complex) on my left ovary...and severely thickened uterine wall. I had wanted a new GYN just due to location to my internist....so he has gotten that appt for me and I now have appt with them next week.
Here are my other observations:
- my AST and ALT were 11 and 10 respectively in Sept 08, then 30 and 49 in March 09
- my "vaginal" like pain and discomfort seem to have increased since that period 6 wks ago
- my hTSH II was 3.97 in Sept and then 5.57 in March which is when he started the 25 mg daily, not sure what it is not just that he bumped me to 50 mg daily
- I had asked for my ovarian hormones to be checked, the April results were FSH 4.7 and LH 4.0
What if anything would my thyroid and liver play into the ovarian cysts and/or thickened uterus? Everything I have read essentially says I should not necessarily have immediate cause to think cancer...that this could simply be hormonal, etc. Of course I am worried like any woman would be, but I'm also VERY VERY curious and questioning my WHOLE health picture since I obviously have other areas of concern going on. I now have LOTS of questions, and would welcome any comments and observations from you wonderful people on this board. Thank you!!
You sure have a lot going on! I put on 10 lbs. with my ovarian cysts and with you recently diagnosed as hypothyroid (I am too), and with the prednisone you are one smart lady to know your body so well. When my cysts were happening my thyroid went crazy. It had been stable for many years and suddenly the hormones were all over the place and I was having intense peri-menopausal symptoms. After my surgery to remove (grapefruit sized cluster of cysts that had bled together) the relief was unbelievable. I was able to lose weight again (never easy with a thyroid condition but not impossible) and my thyroid levels went back to normal.
Thanks for the quick reply Trudie. I'm sure you know once someone posts, they are anxiously awaiting some responses. The prenisone was a 15 day course in February and weaning off so I'm not quite sure how long it stays in your system. I weaned myself off the Lexapro and last took it about 6 wks ago. And I stopped taking the diuretic about a week ago as I was convinced it wasn't doing anything. So hopefully, the only drug in my system now is the Synthroid.
I'm just wondering if menopause triggered the thyroid, or if thyroid triggered the ovarian cysts, etc etc. It sure seems plausable these things are somehow inter-connected. Of the 35+ lbs I've put on, I would guess at least 15 of it is pure water retention. I can easily leave a 3/4" dent in my legs when using firm pressure.
What does the thickened uterine walls mean? ha...did I even mention that earlier, I may not have. I'm so anxious for answers and one of those terribly detailed individuals who must understand every detail of life. Guess that's why I'm in finance haha.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.